Alert archive / Oklahoma / Tornado Warnings in 1993
Tornado Warning 9, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 28, 1993, 6:34 PM CDT for Beckham County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 28, 1993, 6:34 PM CDT (23:34 UTC)
- Expired
- Apr 28, 1993, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:40 PM CDT | Tornado F0 | Retrop, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 282338 COR
TOROKC
OKC009-290000-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT WED APR 28 1993
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
SOUTHEAST BECKHAM
INCLUDING THE FOLLOWING LOCATIONS
CARTER
AT 634 PM CDT RADAR INDICATED A DEVELOPING TORNADO 5 MILES SOUTHEAST OF
CARTER.
THE TORNADO WAS MOVING SOUTHEAST AT 10 TO 15 MPH.
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS. LEAVE YOUR CAR AND GO
TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHWESTERN
OKLAHOMA UNTIL 000AM CDT AND A SEVERE THUNDERSTORM WATCH
REMANINS IN EFFECT FOR CENTRAL AND WESTERN OKLAHOMA AND NORTHERN
TEXAS UNTIL 000AM CDT.
LAT...LON 3512 9939 3516 9958 3529 9953 3529 9938What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:42 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 28, 3:42 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 345 PM CDT WED APR 28 1993 OUTFLO FM PREV CONVECTION HAS MADE FNT/INVERTED TROF DIFFICULT TO FIND THIS AFTN...IN ANY CASE EXPECT THIS FEATURE...WHICH IS NOW SOMEWHERE ACRS NRN OK TO WORK SWD AND BE IN THE XTRM SERN PTN OF THE FA BY THU AFTN. MOISTURE STILL STREAMING NWD ATTM AND FNT WL NOT MOV AS FAST AS MOST OF THE PROGS SHOW...THUS HIGH POPS FOR TONIGHT AND SPCLY FOR THE S ON THU. FOR FRI WL CONFINE MENTION OF PCPN TO XTRM SERN ZONES. FPC AND FWC TEMPS IN GOOD AGREEMENT AND WL BE FOLLOWED CLOSELY...THO GUID MINS FOR TNGT LIKELY TOO LOW. PAYNE COUNTY HAS RCVD SOME SUBSTANTIAL RAINFALL TDA...BUT FOR THE SHORT RANGE PCPN HAS NOT MOVD EWD FM THE STILLWATER AREA...RAINFALL TOTALS MUST BE WATCHED CLOSELY IN PAYNE COUNTY SHOULD ADDNL PCPN MOVE IN THIS EVE. OKC 56/68/52/72 7631 GAG 55/65/49/72 4321 PNC 54/65/51/70 7421 SPS 60/72/55/75 5742 .OK...NONE. .TX...NONE.
In the hours before
Special weather statement, Apr 28, 1:35 PM CDT, 4 hours 59 minutes before
OKC119-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 135 PM CDT WED APR 28 1993 ...A RAPID RISE IS EXPECTED ON STILLWATER CREEK EARLY THIS AFTERNOON... RUNOFF FROM HEAVY RAINFALL THIS MORNING OVER WESTERN PAYNE COUNTY IN THE VICINITY OF CARL BLACKWELL DAM WILL MOVE DOWN STILLWATER CREEK AND SHOULD APPROACH THE CITY OF STILLWATER THIS AFTERNOON. A RAPID RISE ON STILLWATER CREEK TO NEAR BANKFULL IS LIKELY IN THE SOUTHERN AND WESTERN PARTS OF STILLWATER NEAR THE WASHINGTON STREET CROSSING BY MID AFTERNOON. ADDITIONAL RAINFALL IS LIKELY OVER THE STILLWATER CREEK DRAINAGE BASIN DURING THE AFTERNOON. THE RAINFALL THIS MORNING HAS SATURATED THE GROUND OVER THE UPPER PORTION OF THE STILLWATER CREEK DRAINAGE BASIN... AND MUCH OF THE ADDITIONAL RAINFALL WILL RUN OFF QUICKLY. ADDITIONAL HEAVY RAINFALL WILL RESULT IN HIGHER WATER LEVELS IN STILLWATER CREEK AND POSSIBLE FLOODING IN SOUTHERN AND WESTERN PORTIONS OF STILLWATER. STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS. PERSONS WITH PROPERTY NEAR STILLWATER CREEK SHOULD BE PREPARED TO TAKE QUICK ACTION IF HEAVY RAINFALL DEVELOPS OVER WESTERN PAYNE COUNTY.
Special weather statement, Apr 28, 1:37 PM CDT, 4 hours 57 minutes before
OKC119-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 135 PM CDT WED APR 28 1993 ...A RAPID RISE IS EXPECTED ON STILLWATER CREEK EARLY THIS AFTERNOON... RUNOFF FROM HEAVY RAINFALL THIS MORNING OVER WESTERN PAYNE COUNTY IN THE VICINITY OF CARL BLACKWELL DAM WILL MOVE DOWN STILLWATER CREEK AND SHOULD APPROACH THE CITY OF STILLWATER THIS AFTERNOON. A RAPID RISE ON STILLWATER CREEK TO NEAR BANKFULL IS LIKELY IN THE SOUTHERN AND WESTERN PARTS OF STILLWATER NEAR THE WASHINGTON STREET CROSSING BY MID AFTERNOON. ADDITIONAL RAINFALL IS LIKELY OVER THE STILLWATER CREEK DRAINAGE BASIN DURING THE AFTERNOON. THE RAINFALL THIS MORNING HAS SATURATED THE GROUND OVER THE UPPER PORTION OF THE STILLWATER CREEK DRAINAGE BASIN... AND MUCH OF THE ADDITIONAL RAINFALL WILL RUN OFF QUICKLY. ADDITIONAL HEAVY RAINFALL WILL RESULT IN HIGHER WATER LEVELS IN STILLWATER CREEK AND POSSIBLE FLOODING IN SOUTHERN AND WESTERN PORTIONS OF STILLWATER. STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS. PERSONS WITH PROPERTY NEAR STILLWATER CREEK SHOULD BE PREPARED TO TAKE QUICK ACTION IF HEAVY RAINFALL DEVELOPS OVER WESTERN PAYNE COUNTY.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| Apr 28, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 17 min |
| Apr 28, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 39 min |
| Apr 28, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| Apr 28, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| Apr 28, 6:47 PM CDT | Tornado Warning | OUN | Greer, Kiowa, Washita | 43 min |
| Apr 28, 6:50 PM CDT | Tornado Warning | OUN | Tillman | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.